North Carolina, 2003Flash Flood in North Carolina, July 31, 2003
July 31, 2003 · NWS RAH · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 31, 8:36 PM EST, 2 hours 4 minutes earlier.
Area forecast discussion, Jul 31, 8:36 PM EST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
936 PM EDT THU JUL 31 2003
MOIST SOUTH SOUTHWESTERLY FLOW VEERING WITH HEIGHT CONTINUES OVER
CENTRAL NC TONIGHT. SURFACE DEWPOINTS CONTINUE IN THE 70-75 DEGREE
RANGE AND PRECIPITABLE WATER IS NEAR 2 INCHES IN A CONDITIONALLY
UNSTABLE AIRMASS. A TROUGH AT 850 MB APPROACHING FROM THE SOUTHWEST
AND WEAK DIVERGENCE WITH A JET AXIS ALOFT TO THE NORTHWEST SHOULD
SUSTAIN CONVECTIVE CELLS OVER THE AREA INTO THE LATE NIGHT HOURS.
HIGH CHANCE OR LIKELY POPS WILL BE CONTINUED IN THE WEST WITH LOWER
CHANCES IN THE EAST. CURRENT TEMPERATURES DEWPOINTS AND WINDS LOOK
REASONABLY IN LINE WITH FORECAST GRIDS.
.RAH...NONE.
RFG
Hazardous weather outlook, Jul 31, 4:54 AM EST, 17 hours 46 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-311155-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
554 AM EDT THU JUL 31 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...TODAY
WIDELY SCATTERED SHOWERS THIS MORNING WILL BECOME MORE NUMEROUS THIS
AFTERNOON ALONG WITH SCATTERED THUNDERSTORMS. HEAVY DOWNPOURS
PRODUCING MINOR FLOODING ARE POSSIBLE...BUT NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
Flash Flood, Montgomery
- When
- July 31, 10:40 PM EST to 11:30 PM EST
- Where
- Montgomery County, South Portion
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.333, -79.905 (the zone’s center; the record gives no point)
Highway 731 and Chip Road were flooded between Mt. Gilead and Pekin.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Colorado, July 31, 20032 deaths · 1 event
- Hail in Iowa, July 31, 2003$548,000 · 2.75 in hail · 18 events
- Hail and Damaging Winds in Kansas, July 31, 2003$420,000 · 65 kt wind · 14 events
- Flash Flood and Damaging Wind in Ohio, July 31, 2003$550,000 · 50 kt wind · 2 events
- Flash Flood in Pennsylvania, July 31, 2003$400,000 · 1 event
- Hail in Iowa, July 31, 2003$210,000 · 1.5 in hail · 1 event
- Hail in Iowa, July 31, 2003$41,000 · 1.75 in hail · 16 events
- Lightning Strike in North Carolina, July 31, 20031 injured · $50,000 · 1 event
- Hail and Damaging Winds in Wisconsin, July 31, 20032 injured · $20,000 · 1 in hail · 11 events
- Flash Flood and Damaging Wind in Georgia, July 31, 2003$35,000 · 50 kt wind · 4 events
- Damaging Wind in California, July 31, 2003$30,000 · 50 kt wind · 1 event
- Hail in Missouri, July 31, 2003$22,000 · 1 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376185.